The use of painkillers such as aspirin, ibuprofen and paracetamol in pregnancy could be linked to male reproductive disorders, a study out today suggests.
Women who take more than one painkiller at the same time during pregnancy, or who take the drugs during the second trimester, are more likely to give birth to baby boys with undescended testicles, a study found.
The condition, also known as cryptorchidism, affects around one in 20 boys in the UK. More than half of pregnant women in Europe and the US report taking mild painkillers.
Undescended testicles are linked to fertility problems later in life and an increased likelihood of suffering testicular cancer.
The scientists behind today's research believe painkillers may be part of the reason for the increase in male reproductive disorders in recent decades, possibly by interfering with the role of the male hormone testosterone.
Current advice from the NHS is that women should avoid taking medicines while pregnant but that paracetamol is considered safe if used in small doses for short-term pain relief.
Ibuprofen is not recommended in pregnancy because of possible risks to the child, apart from during weeks 14 to 27 of pregnancy when it is thought to be safe.
Women at risk of the pregnancy condition pre-eclampsia can be advised by doctors to take small doses of aspirin, although it is not generally recommended.
In the latest study, published in the journal Human Reproduction, experts from Denmark, Finland and France quizzed women on their use of the drugs in pregnancy.
Some 1,463 women in Finland completed written questionnaires and another 834 women in Denmark filled in the same questionnaire or took part in a telephone interview, or did both.
During the telephone interviews, women were asked specifically about their use of painkillers in pregnancy, which was not stipulated in the written questionnaires.
Women filling in the written questionnaire significantly under-reported their use of painkillers because they did not consider them to be "medication", the experts said.
The telephone interviews were therefore deemed to be more reliable in finding out if the women did actually take painkillers, and showed a statistically significant effect.
Baby boys born to the women were examined at birth for any sign of undescended testicles.
The results showed that women who used more than one painkiller simultaneously (such as paracetamol and ibuprofen) were seven times more likely to give birth to sons with some form of undescended testes compared to women who did not take the drugs.
The second trimester appeared to be the most sensitive time, with any analgesic use at this point in the pregnancy more than doubling the risk of the condition.
Of the individual painkillers, ibuprofen and aspirin almost quadrupled the risk. Simultaneous use of more than one painkiller during this time increased the risk 16-fold.
Women who took the drugs for more than a two-week period were found to have the highest risks during the study, although any use was linked to an increase.
The researchers did not ask the exact dose used by the women, just whether they had used painkillers and what type.
Previous studies have suggested that women who take large amounts of paracetamol in late pregnancy can double the risk of having wheezing children.
A separate study on rats, carried out by experts in Denmark and France, appeared to confirm the finding of a link between painkillers and undescended testicles.
It found analgesics disrupted androgen production, leading to insufficient supplies of testosterone during the early part of pregnancy when male organs form.
Mild analgesics also reduced levels of testosterone in the testes of the rats by around 50%.
The experts said the the effect was similar to that caused by known hormone disruptors such as phthalates, a family of chemical compounds used in the manufacture of plastics such as PVC.
Dr Henrik Leffers, senior scientist at Copenhagen University Hospital, who led the research, said painkillers could act as endocrine disruptors - chemicals that are known to disrupt hormonal balance.
"If exposure to endocrine disruptors is the mechanism behind the increasing reproductive problems among young men in the Western World, this research suggests that particular attention should be paid to the use of mild analgesics during pregnancy as this could be a major reason for the problems."
The authors noted a dramatic rise in the condition of undescended testicles over the years, from 1.8% in 1959/1961 in Denmark to 8.5% in 1997/2001.
"The magnitude of this difference is too large to be accounted for by random fluctuations and differences in ascertainment," they said.
"Moreover, this finding is in accordance with the reported decline in reproductive health in the adult male population over the past five decades," they said.
Dr Leffers added: "Although we should be cautious about any over-extrapolation or over-statement, the use of mild analgesics constitutes by far the largest exposure to endocrine disrupters among pregnant women, and use of these compounds is, at present, the best suggestion for an exposure that can affect a large proportion of the human population.
"A single paracetamol tablet (500mg) contains more endocrine disrupter potency than the combined exposure to the 10 most prevalent of the currently known environmental endocrine disruptors during the whole pregnancy.
"In fact, a single tablet will, for most women, be at least a doubling of the exposure to the known endocrine disruptors during the pregnancy and that dose comes on a single day, not spread out over nine months as with the environmental endocrine disruptors.
"Thus, for women using mild analgesics during the pregnancy, the mild analgesics will be by far the largest exposure to endocrine disruptors."
Dr Leffers called for more urgent research into the issue but said women may want to reduce their use of painkillers in pregnancy.
"We recommend that pregnant women seek advice from their physician before using mild analgesics and in general follow the advice to use as little medicine during pregnancy as possible."